Alert archive / Missouri / Tornado Warnings in 2019

Tornado Warning 7, NWS Kansas City, MO

May 21, 2019Atchison County, Missouri

NWS Kansas City, MO issued this tornado warning at May 21, 2019, 8:25 PM CDT for Atchison County, Missouri. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2019, 8:25 PM CDT (01:25 UTC)
Expired
May 21, 2019, 8:45 PM CDT
In force
20 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Atchison County, MO

The radar

The Omaha radar (KOAX), 105 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 6:53 PM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.4 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2019-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2019-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 499 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
620 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
499 m²/s²
0-3 km storm-relative helicity
465 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

081 
WFUS53 KEAX 220125
TOREAX
MOC005-220145-
/O.NEW.KEAX.TO.W.0007.190522T0125Z-190522T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Kansas City/Pleasant Hill MO
825 PM CDT Tue May 21 2019

The National Weather Service in Pleasant Hill has issued a

* Tornado Warning for...
  Northwestern Atchison County in northwestern Missouri...

* Until 845 PM CDT.
    
* At 825 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Peru, or 16 miles west of Tarkio, moving northeast
  at 40 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Watson.

This includes Interstate 29 between mile markers 114 and 123.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4058 9577 4058 9545 4043 9559 4047 9570
      4049 9568 4051 9569 4052 9566 4054 9565
      4056 9567 4056 9569 4052 9571 4052 9575
      4057 9577
TIME...MOT...LOC 0125Z 213DEG 33KT 4053 9568 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

PP
1 follow-up statement
591 
WWUS53 KEAX 220146
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
846 PM CDT Tue May 21 2019

MOC005-220156-
/O.EXP.KEAX.TO.W.0007.000000T0000Z-190522T0145Z/
Atchison MO-
846 PM CDT Tue May 21 2019

...THE TORNADO WARNING FOR NORTHWESTERN ATCHISON COUNTY HAS
EXPIRED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern Missouri.

LAT...LON 4058 9577 4058 9545 4043 9559 4047 9570
      4049 9568 4051 9569 4052 9566 4054 9565
      4056 9567 4056 9569 4052 9571 4052 9575
      4057 9577
TIME...MOT...LOC 0146Z 213DEG 33KT 4069 9554 

$$

PP

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this tornado warning went out at May 21, 6:27 PM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, May 21, 6:27 PM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
627 PM CDT Tue May 21 2019

.Discussion...
Issued at 410 PM CDT TUE MAY 21 2019

Message of the day: Flooding remains the main concern, with rain
chances continuing this afternoon. Severe weather is also still a
concern, but mainly in central/eastern MO this afternoon, with a
chance for severe weather in northeast KS/northwest MO around
sunset.

Currently, a strong low pressure system, centered over southwest KS,
is working its way through the Plains, bringing showers and storms
across our area. The main concern has been and continues to be
flash flooding. We have received an additional 1-2 inches of
rainfall mainly near the MO/KS border since 7 AM this morning,
with up to an additional three quarters of an inch possible for
the rest of the day. Central MO hasn't seen as much rain since 7
AM this morning yet, but an additional 1-2 inches is possible
before all is said and done tonight. Due to numerous roadways
closed from flooding and the fact that rain is expected to
continue over the next few hours in most areas, have extended the
areal flood warnings until 3 AM to allow time for the water to
subside. Additional flood warnings will be issued in other places
if necessary. The flash flood watch is still in effect until 7 PM
tonight and will likely be allowed to expire at this time as flash
flooding concerns should diminish after this time.

As for the severe weather threat, a warm front has been slowly
working its way north through KS and MO, and is currently from
about Miami County, KS over to Jefferson County, MO. This and the
squall line in central MO will be the focus for the first round of
possible severe weather. Environmentally speaking, we have high
deep layer shear (75 kts) and low CAPE (500 J/kg), with dew points
in the low 60s, and unimpressive lapse rates. Our 0-3 km shear
and 0-3 km SRH is about 50 kts and roughly 500 m2/s2. While we
don't have much instability to work with, the strong shear poses a
concern; therefore, the main threat is a couple of quickly
developing tornadoes over the next few hours in central MO. As a
result, a tornado watch has been issued until 10 PM for Randolph,
Howard, and Cooper counties in MO. We will also be looking out for
damaging straight-line winds up to 65 mph. As for hail, can't
completely rule it out, but the risk is low for Randolph, Howard,
and Cooper counties in MO. This area of storms is expected to move
east, and be out of our area shortly after sunset.

An additional round of severe weather is also possible from the KC
Metro, north of the MO River, and northward west of I-35, from
around sunset through about midnight. This will be associated with
the center of the low pressure system moving through the area.
Deep layer shear is strong (around 55 kts) with decent CAPE (1500
J/kg) and mid-level lapse rates. Low-level shear and helicity are
about 30 kts and 200 m2/s2. Therefore, hail up to quarter-sized
and damaging winds up to 60 mph are possible and can't rule out
the possibility of a tornado or two.

After tonight, the low pressure system will move into MN, leaving us
in southerly flow both at the surface and aloft. We will remain dry
during the day Wednesday, but a shortwave trough and another warm
front will move into the area, giving us storm chances Wednesday
night into Thursday. A few storms could be strong to severe.
On/off storm chances will continue into the holiday weekend as
shortwave troughs round an upper level high pressure centered over
the southeast U.S.

&&

.Aviation...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 628 PM CDT TUE MAY 21 2019

VFR conditions are expected through the forecast with the
exception of the first hour to two hours. A line of storms has
developed in eastern KS with tracks to the north-northeast. On
this path they would mainly affect STJ and MCI. Have added a brief
-TSRA mention to the KMCI forecast. Will monitor STJ and amend as
 needed.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch until 7 PM CDT this evening for KSZ025-057-060-
     103>105.

MO...Flash Flood Watch until 7 PM CDT this evening for MOZ007-008-
     013>017-020>025-028>033-037>040-043>046-053-054.

&&

Discussion...Grana
Aviation...CDB
Hazardous weather outlook, May 21, 4:18 AM CDT, 16 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
418 AM CDT Tue May 21 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-220930-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
418 AM CDT Tue May 21 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Another round of thunderstorms are expected this morning into the
afternoon. Severe weather in the form of large hail, damaging winds,
and isolated tornadoes will be possible. Flash flooding will be
possible in the strongest activity.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Active weather will continue late in the workweek into the weekend as
additional rounds of showers and thunderstorms occur. River flooding
will be ongoing.

Blair

In the hours before

Local storm report, May 21, 7:20 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
720 PM CDT TUE MAY 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     TORNADO          5 NE MUSCOTAH           39.60N 95.44W
05/21/2019                   ATCHISON           KS   TRAINED SPOTTER

            BRIEF TOUCHDOWN REPORTED BY TRAINED SPOTTER.
            RELAYED FROM NWS TOP.

&&

32
Local storm report, May 21, 7:54 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
754 PM CDT TUE MAY 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     TORNADO          4 SW HURON              39.61N 95.41W
05/21/2019                   ATCHISON           KS   EMERGENCY MNGR

            ACTIVE TORNADO AT 310TH AN EDWARDS RD.

&&

32
Local storm report, May 21, 7:55 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
755 PM CDT TUE MAY 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     TSTM WND GST     6 NNW EDGERTON          38.85N 95.05W
05/21/2019  E50 MPH          JOHNSON            KS   TRAINED SPOTTER

            50 MPH WIND GUSTS AND PEA SIZE HAIL.

&&

32
Special weather statement, May 21, 7:56 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
756 PM CDT Tue May 21 2019

MOZ020-021-028-029-220130-
Platte MO-Buchanan MO-Clinton MO-Clay MO-
756 PM CDT Tue May 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BUCHANAN...
NORTHWESTERN CLAY...CLINTON AND NORTHEASTERN PLATTE COUNTIES UNTIL
830 PM CDT...

At 756 PM CDT, Doppler radar was tracking a strong thunderstorm over
Trimble, or 7 miles north of Smithville, moving northeast at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Cameron, Smithville, Plattsburg, Gower, Stewartsville, Trimble,
Edgerton, Osborn, Easton, Turney and Ridgely.

This includes Interstate 35 in Missouri between mile markers 51 and
53.

LAT...LON 3975 9464 3975 9423 3974 9421 3972 9421
      3939 9459 3951 9476
TIME...MOT...LOC 0056Z 224DEG 31KT 3949 9459

PP

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 7:25 PM CDTSevere Thunderstorm WarningEAXBuchanan, Platte35 min
May 21, 7:47 PM CDTTornado WarningEAXAndrew, Holt28 min
May 21, 7:56 PM CDTSpecial Weather StatementEAXClinton34 min
May 21, 8:06 PM CDTTornado WarningEAXAtchison24 min
May 21, 8:34 PM CDTSevere Thunderstorm WarningEAXCaldwell, Clay, Clinton, Daviess, DeKalb, Gentry26 min
May 21, 8:59 PM CDTSevere Thunderstorm WarningEAXCaldwell, Clinton, Daviess, DeKalb, Gentry, Harrison23 min
May 21, 9:02 PM CDTSpecial Weather StatementEAXNodaway13 min
May 21, 11:15 PM CDTSevere Thunderstorm WarningEAXAtchison, Holt, Nodaway30 min
May 22, 3:09 AM CDTFlash Flood WatchEAXBates, Cass, Chariton, Cooper, Henry, Howard and 5 more24 hr
May 22, 5:29 AM CDTRiver Flood WarningEAXAtchison, Holt35 hr
May 22, 8:15 AM CDTRiver Flood WarningEAXAndrew, Buchanan32 hr
May 22, 6:30 PM CDTSevere Thunderstorm WarningEAXBates, Cass45 min
May 22, 6:42 PM CDTSevere Thunderstorm WarningEAXCass, Jackson33 min
May 22, 6:53 PM CDTSpecial Weather StatementEAXLafayette37 min
May 22, 6:58 PM CDTSevere Thunderstorm WarningEAXCarroll, Lafayette, Saline47 min

Nearby

Tornado Warnings in Missouri, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.